Illinois, 2023Flash Flood and Damaging Winds in Illinois, July 1, 2023
July 1, 2023 · NWS LSX · 3 events in 1 county or zone
Widespread thunderstorms developed on the nose of a low-level jet. Much of the activity remained north of a stationary surface front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread thunderstorms developed on the nose of a low-level jet. Much of the activity remained north of a stationary surface front. Some of the storms became severe with damaging winds. Also, isolated flash flooding was reported in Adams County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 30, 10:18 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 30, 10:18 PM CST, 3 hours 7 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1118 PM CDT Fri Jun 30 2023
.MESOSCALE DISCUSSION...
Issued at 917 PM CDT Fri Jun 30 2023
Technical Discussion...
A stationary frontal boundary currently extends from Moniteau/Boone
Counties southeast through Ste. Genevieve County, MO. Thunderstorms
have initiated along and north of the front this afternoon and
continue to initiate at the time of writing. Some of these
thunderstorms have had histories of producing large hail and
damaging winds. The atmosphere is still primed for severe weather
as of 02z, with MUCAPE values of 3000 to 4000 J/kg, effective
bulk shear of 25 to 35 kts, and dewpoints in the low 70s. For this
reason, the severe thunderstorm watch remains valid until 04z
when severe parameters begin to give way to the diurnal curve. As
this occurs, the severe threat will gradually become more
isolated.
Thunderstorms are expected to redevelop later tonight as a series of
mid-level vorticity maxima interact with an intensifying low level
jet, stationary surface boundary, and abundant low-level moisture.
This round of thunderstorms is expected to be more widespread
and generally weaker than this afternoon's and evening's
convection.
Jaja
&&
.SHORT TERM... (Through Late Saturday Night)
Issued at 234 PM CDT Fri Jun 30 2023
Earlier today, an MCS made its way across southern Iowa and northern
Missouri into north-central Illinois. As that MCS moved eastward,
an outflow boundary moved south and is interacting with a surface
boundary stretching across central Missouri. Along that boundary
there is a strong gradient of surface based CAPE. Convective
initiation is expected between now and 23Z and along and south of
the Missouri River as the outflow continues to interact with that
frontal boundary. Thunderstorms are expected to follow that CAPE
gradient and frontal boundary and travel southeast across central
Missouri into south-central Illinois. As of 19:20Z, current ACARS
soundings at STL are showing over surface base CAPE values nearing
4000 J/kg. With sufficient instability and 35 knots of 0-6km
shear, these storms could become strong to severe with the main
threat being strong winds and large hail. The storm threat looks
to be out of the area by the evening hours.
Hot and humid conditions will continue through the evening as dew
points from central Missouri through south-central Illinois are in
the mid to upper 70s. Temperatures are continuing to climb and are
expected to hit the upper 90s and low 100s by peak heating with heat
indexes between 105-110 degrees. The outflow boundary did keep
temperatures cooler across northern Missouri and west-central
Illinois where temperatures will struggle to reach 90 degrees. The
heat advisory continues near and south of the I-70 corridor and is
in effect through 8PM tonight.
Overnight the low level jet will ramp up and surge moisture into the
area just as a mid-level disturbance moves across the Mid-
Mississippi River Valley, providing another chance for showers and
thunderstorms through Saturday morning along and near the stalled
frontal boundary. The boundary is forecast to stall somewhere across
the northern 3rd of Missouri. With most unstable CAPE values around
2000 J/kg and strong moisture convergence, overnight rainfall looks
promising with some locations could receive an inch or more of
rain.
By Saturday afternoon, the surface low pressure system that is
associated with the stalled surface boundary will begin to move
eastward into western Missouri. The surface boundary will slowly
shift north, leaving much of the CWA in the warm sector. With the
area being in the warm sector, instability will ramp up throughout
the day. It is important to note that if the overnight showers
linger further into the morning, instability across northern
Missouri may be limited. However, in southeast Missouri and south-
central Illinois, current guidance has most unstable CAPE values
in excess of 2500 J/kg with 1-6km shear greater than 30kts. This
environment will be more than enough to support strong to severe
storms Saturday afternoon through the early evening. The greatest
threats are expected to be strong and damaging winds and large
hail. It looks as if LCL heights will remain rather high, limiting
the tornado potential.
Another round of showers and thunderstorms is forecast late Saturday
night into Sunday as the surface low pressure system finally makes
its way east and brings a cold front through the area.
MMG/Carney
.LONG TERM... (Sunday through Next Friday)
Issued at 234 PM CDT Fri Jun 30 2023
Deterministic guidance remains in good agreement with respect to the
late weekend-early week forecast. The short wave should be passing
overhead in the wake of the cold front on Sunday which is likely to
continue to produce enough synoptic-scale lift for more convection.
Current indications are that lower instability and shear values than
today and Saturday should really cut down on the chances for severe
weather, but MUCAPE values in excess of 1000 J/Kg still support the
inclusion of thunderstorms in the forecast. Weak ridging builds
across the Mid Mississippi Valley on Monday, so we should stay
largely dry on Monday, though an isolated thunderstorm isn't out of
the question. With somewhat cooler air moving in and the potential
for clouds/convection on Sunday, highs will likely stay in the
80s...and could be suppressed into the 70s in west central and south
central Illinois where there is more likely to occur. With fewer
clouds and showers around on Monday, strong July sunshine should let
highs rebound back into the upper 80s to mid 90s.
The forecast becomes less certain for Tuesday through Friday as at
least two short wave troughs, and possibly an MCV two, move across
the Midwest. LREF cluster analysis implies decreasing certainty in
the forecasts as the number of clusters increases from 2 or 3
solutions for Sunday/Monday, to 3-4 solutions for the rest of the
week. Additionally, the differences in the clusters are minor for
Sunday/Monday and are primarily with the amplitude of the ridge
upstream of Sunday's short wave. The number of clusters increases
to 3-4 for Tuesday-Friday, and the differences between clusters
becomes more pronounced. EOF patterns suggest both timing and
amplitude differences in the weather pattern, particularly with
respect to a deepening long wave trough over the eastern U.S. toward
the end of the period. Temperature spreads on the box and whisker
plots increase correspondingly toward the end of the week as well.
However, the pattern does favor warmer temperatures
Tuesday/Wednesday ahead of the long wave trough, trending cooler
Thursday/Friday with more clouds and precip associated with the
trough.
Carney
&&
.AVIATION... (For the 06z TAFs through 06z Saturday Night)
Issued at 1108 PM CDT Fri Jun 30 2023
Convection from Friday afternoon and evening is beginning to weaken,
but another round is expected to develop overnight as the low-level
jet strengthens. With the boundary sagging further to the south,
convective initiation is expected to be further south than expected
as well, impacting a larger area than just northeast Missouri and
west central Illinois. Recent model guidance shows this as well,
raising confidence in including at least vicinity
showers/thunderstorms at all terminals overnight. These
thunderstorms will likely be more widespread but weaker than
Friday's activity. A lull is expected Saturday morning between the
erosion of the low-level jet and the uptick in afternoon
instability. Thunderstorms are expected to develop again Saturday
afternoon, with strong to severe thunderstorms possible. Apart from
direct impacts from showers or thunderstorms, conditions at all
terminals are expected to remain VFR through the TAF period.
Jaja
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 76 94 71 86 / 70 70 70 60
Quincy 70 86 68 83 / 70 80 80 60
Columbia 73 89 67 87 / 60 70 70 40
Jefferson City 73 92 68 89 / 60 70 60 40
Salem 73 93 69 86 / 70 60 70 70
Farmington 72 97 68 89 / 40 60 60 50
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jun 30, 1:59 PM CST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
259 PM CDT Fri Jun 30 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-012000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
259 PM CDT Fri Jun 30 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Scattered thunderstorms are expected tonight. Some of the storms
could be severe...primarily this evening. Wind gusts up to 70 mph and
2 inch diameter hail are the primary threats with storms this
evening. More storms are likely overnight tonight. Large hail will
be a continuing threat with the overnight storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are likely again on Saturday, mainly in the afternoon.
Some storms on Saturday could produce large hail and damaging winds.
The chance for storms continues on Sunday, and again Tuesday through
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this evening.
Carney
In the hours before
Local storm report, Jun 30, 10:54 PM CST, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1154 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM Rain 1 NW Murphy 38.51N 90.50W
06/30/2023 M1.05 inch St. Louis MO Public
1.05 inches storm total and some pea sized
hail. 2 miles SW of Fenton.
&&
MABLocal storm report, Jun 30, 11:12 PM CST, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1212 AM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM Tstm Wnd Dmg 1 ENE Oakville 38.45N 90.30W
06/30/2023 St. Louis MO Public
Corrects previous tstm wnd dmg report from 1
ENE Oakville. Report from mPING: Trees
uprooted or snapped; Roof blown off. Time
estimated from radar.
&&
MABLocal storm report, Jun 30, 11:15 PM CST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1215 AM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Tstm Wnd Dmg Addieville 38.39N 89.49W
06/30/2023 Washington IL Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
&&
MABLocal storm report, Jun 30, 11:17 PM CST, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1217 AM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM Tstm Wnd Dmg 3 W Nashville 38.35N 89.43W
06/30/2023 Washington IL Public
Report from mPING: Trees uprooted or
snapped; Roof blown off.
&&
MABLocal storm report, Jun 30, 11:25 PM CST, 2 hours before
Preliminary Local Storm Report
National Weather Service St Louis MO
1225 AM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 AM Tstm Wnd Dmg Venedy 38.40N 89.65W
06/30/2023 Washington IL Public
Widespread tree damage around town. Numerous
large trees blown down as well as tree limbs
and power lines. Via pictures on Facebook.
&&
MABLocal storm report, Jun 30, 11:26 PM CST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1226 AM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM Tstm Wnd Dmg Venedy 38.40N 89.65W
06/30/2023 Washington IL Public
Corrects previous tstm wnd dmg report from
Venedy. Widespread tree damage around town.
Numerous large trees blown down as well as
tree limbs and power lines. Via pictures on
Facebook.
&&
MABThunderstorm Wind, Adams
- When
- July 1, 1:25 AM CST to 1:30 AM CST
- Where
- Adams County, 0.54 mi WNW of Quincy to 1.23 mi ENE of Quincy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.934, -91.409
Thunderstorm winds blew down a couple of trees and numerous tree limbs around the northern half of Quincy.
Thunderstorm Wind, Adams
- When
- July 1, 1:55 AM CST
- Where
- Adams County, 0.88 mi W of Coatsburg
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.032, -91.167
Flash Flood, Adams
- When
- July 1, 2:25 AM CST to 3:30 AM CST
- Where
- Adams County, 1.23 mi N of Marblehead to 2.52 mi SE of Clayton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.848, -91.371
Between 2 and 4 inches of rain fell across portions of Adams County causing flash flooding. Several roads were flooded including some in Quincy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 1 to 9, 202313 deaths · 9 events
- Excessive Heat in Arizona, July 1 to 5, 202311 deaths · 24 events
- Excessive Heat in Nevada, July 1 to 3, 20235 deaths · 5 events
- Hail and Damaging Winds in Missouri, July 1, 20233 deaths · $500,000 · 1.5 in hail · 18 events
- Drought in South Dakota, July 1 to 31, 2023$93 million · 22 events
- Damaging Winds and Lightning Strike in Alabama, July 1, 2023$7.9 million · 74 kt wind · 33 events
- Rip Currents in Florida, July 1, 20231 death · 1 injured · 2 events
- Excessive Heat in California, July 1 to 3, 20231 death · 7 events
- Rip Current in North Carolina, July 1, 20231 death · 1 event
- Excessive Heat and Damaging Winds in Tennessee, July 1, 2023$596,000 · 61 kt wind · 59 events
- Wildfire in Idaho, July 1 to 31, 2023$9.2 million · 1 event
- Wildfire in Colorado, July 1 to 31, 2023$4.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120073, 1120074, 1120071.